Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking Ceftriaxone for diabetic ulcer. Low blood sugar at night. Due to medicine?

Hello, I am being treated with Baxter Ceftriaxone Na for a infection in my heel as the result of a diabetic ulcer. I have been on 2gr/50ml daily infusion for eight days. Within the past five days I have been experienceing low blood sugar overnight, down as low as 32.The evening 2.5mg of Glipizide has been discontinued with marginal improvement. No more 32, but 75 & 80. Because the Ceftriaxone is the only change in my medications protocol it seems reasonable to me to find out if it could cause a interference or upset in my Diabetes treatment . I take many other medicines for several illnesses, but this is the first time I have had to deal with this issue of a cascading of low blood sugar.
Is there any evidence that suggests that Ceftriaxone has such an effect on blood gluclose levels. Thank You. Bob G.

Asked On : Wed, 24 Apr 2013
Answers:  1 Views:  62
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
Welcome to HCM,
After going through your history for infection you are treated with Ceftriaxone 2 gm daily.
You was taking Glipizide which is sulfonyl urea which can cause Hypoglycemia but if it is still there after stopping Glipizide and you are taking other drugs also it is not possible to tell exactly what is reason for Hypoglycemia.
If there are multiple drugs a drug interaction is also possible.
Hypoglycemia in diabetes who are treated with ceftriaxone is not common but reported in literature around 1%. so it may be there if we rule out other common possible causes.
You can reduce anti diabetic medicine and take proper diet to avoid Hypoglycemia.
There is no direct evidence that ceftriaxone causes hypoglycemia .
Please take care
Good Luck.

Dr Akhilesh Dubey M.D.
Answered: Wed, 24 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor